Texas, 2023

High Wind in Texas, June 1, 2023

June 1, 2023 · NWS AMA · 1 event in 1 county or zone

After some widespread showers and thunderstorms moved across the area the evening before on May 31st, the northwestern combined Oklahoma and Texas Panhandles ended up under a strong low level jet. Texline found itself under the location of these higher winds aloft where air tends to sink.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

After some widespread showers and thunderstorms moved across the area the evening before on May 31st, the northwestern combined Oklahoma and Texas Panhandles ended up under a strong low level jet. Texline found itself under the location of these higher winds aloft where air tends to sink. This mixed some of the higher winds causing both the sustained winds and gust to pick up for a short time. Several gusts measuring 58-65 mph occurred between 0219CDT and 0233CDT, with sustained winds picking up to the 40-50 mph range between 0207CDT and 0245CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 11:52 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 31, 11:52 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1252 AM CDT Thu Jun 1 2023

...New AVIATION...

.MESOSCALE UPDATE FOR HAIL, WIND, AND FLASH FLOODING THREAT FOR
THIS AFTERNOON THROUGH THURSDAY MORNING...
Issued at 216 PM CDT Wed May 31 2023

* Synoptic Overview: The latest H500 RAP analysis shows a upper
  level low pressure system continues to remain nearly stationary
  near the southern tip of Nevada early this afternoon. This
  feature will continue to drift very slowly towards the east
  through early tomorrow morning. Out ahead of this feature,
  shortwaves embedded in the upper level flow will propagate
  across the Southern High Plains beginning later today and will
  continue through early Thursday morning. The PVA associated with
  these waves will generate numerous rounds of precipitation of
  the next 18 hours or so. Southerly winds in the low to mid
  levels will allow a decent axis of positive theta-e to move
  across eastern NM and West Texas this afternoon through the
  overnight hours tonight which will aid in generating a few
  rounds of thunderstorms.

* Mesoscale: As of 18z, showers and thunderstorms continue to move
  east and northeast across eastern New Mexico. Across the
  southwestern and south central TX Panhandle, visible satellite
  imagery shows some attempts at a cumulus field trying to develop
  over this area. The first run (17z) of the Warn on Forecast
  (WoFS) suggests that these showers and storms will move across
  the northwestern TX Panhandle later on this afternoon, leaving
  the southwest and central portion of the CWA in the clear from
  this initial activity. A few isolated thunderstorms may develop
  across these areas later on this afternoon in an environment
  that will be primed for storms to become strong to severe.
  MUCAPE values could be approaching 2500 to 2750 J/kg and bulk
  shear values of 20 to 25 kts could lead to a few strong to
  severe isolated supercells. The next upper level wave will be
  approaching the High Plains by early this evening and a line of
  storms will begin to move across the Panhandles. Before this
  line approaches, if any storms are able to remain discrete out
  ahead of the line, a marginal tornado threat may be possible as
  low level shear begins to increase in response to stronger H850
  winds moving over the area. The main threats with the
  aforementioned line of storms will be strong wind gusts up to 75
  mph and torrential rainfall. Cannot rule out a quick tornado
  spin-up along this line as the low level shear increases.
  Forecast PWAT values continue to remain around the
  climatological max for late May/early June and forecast
  soundings continue to depict a very moist profile this evening
  through early tomorrow morning. Multiple rounds of showers and
  thunderstorms are possible through tomorrow morning, which is
  leading to a high concern for flash flooding, especially if
  storms train over the same areas.

* Threats: The primary hazards with the storms today will be large
  hail, damaging wind gusts, and flash flooding. The large hail
  threat will be the highest with any discrete supercells during
  the mid to late afternoon across the central and west where hail
  up to golf ball size will be possible should any storms develop
  out ahead of the main line. Damaging wind gusts up to 75 mph are
  possible as a line of thunderstorms moves across the Texas and
  Oklahoma Panhandles this evening. The tornado threat is low, but
  cannot rule out one or two especially if any supercells can
  remain discrete enough closer to sunset once the stronger low
  level winds begin to ramp up. The main hazard with the showers
  and storms will be the flash flood threat. This is due to
  already very saturated soils and the ongoing flood concerns of
  lakes, rivers, and streams. Very heavy rainfall is possible with
  rain rates up to 2 to 4 inches per hour with the strongest
  storms.

* Timing & Location: Multiple rounds of showers and thunderstorms
  are expected starting in the middle of the afternoon through
  early Thursday morning. A few discrete thunderstorms may form
  across the western and central Panhandles during the middle to
  late afternoon today. A line of showers and storms is expected
  to move across the Panhandles this evening. Some of these storms
  could be strong to severe. Overnight tonight through early
  Thursday morning, multiple rounds of showers and storms are
  possible across the entire area. The severe threat will decrease
  after midnight, but a few strong to severe storms will remain
  possible.

Muscha

&&

.SHORT TERM ...
(This evening through Thursday night)
Issued at 216 PM CDT Wed May 31 2023

Synopsis: A few rounds of thunderstorms are expected starting this
afternoon and potentially lasting into Thursday morning. Some
storms may be severe mainly before midnight, with large hail and
damaging winds being the main threat. The bigger concern tonight
will be potential for flooding and flash flooding, and this threat
will extend into tomorrow. Another round of severe storms is
possible tomorrow, but there is a chance that the area becomes
worked over and possibly socked in with clouds which would limit
that threat. More details for today's severe/flood threat will be
laid out in the mesoscale discussion. Details on tomorrow's threat
can be found below.

Details:

Showers and storms may be ongoing Thursday morning as shortwaves
continue to eject out ahead of an H5 low near the Four Corners.
This low will weaken some but the center won't move much through
the day leading to continued moist return flow and broad lift in
proximity to a left jet exit region. If the area can destabilize
going into the afternoon (which most of the ensembles believe will
occur), then thunderstorms may develop once again mainly favoring
the southern TX Panhandle. The exact location of storm initiation
will depend on the position of a left over outflow boundary and
dryline. If storms do develop, some increased flow in the mid and
upper levels will support effective shear in the 30 to 40 knot
range which would support supercell development with a risk for
large hail and damaging winds (low tornado chance due to lacking
low level shear, but not out of question). Shortwave passage in
the evening (along with increased low level jet) may upscale
growth into QLCS structure across the east, but at this time it
does't look like storms will be ongoing all night as the area goes
into a brief period of subsidence behind the impulse.

Ward

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 216 PM CDT Wed May 31 2023

Synopsis: Bottom line is the pattern doesn't change much as the
blocking pattern keeps reloading H5-H25 low pressure over
portions of the Desert Southwest. This keep a subtropical jet
going over the southern plains and almost daily shortwave
disturbances with ample moisture (PWATs remain above normal).
Thus, daily thunderstorm chances can be expected and this will
include at least some risk for severe storms and especially
flooding as the area lakes, creeks, and rivers continue to rise.
Friday will see a fairly significant shortwave that could result
in another round of widespread heavy rain.

Ward

&&

.AVIATION...
(06Z TAFS)
Issued at 1247 AM CDT Thu Jun 1 2023

For the 06Z TAFs, periods of showers and thunderstorms are
expected at the terminal sites overnight tonight into Thursday
morning as an upper level storm system moves across the area.
These individual waves of showers and storms will be hard to time
for the TAF sites, as will any vsby and cig issues. Therefore,
this is a low confidence forecast with amendments possible.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  77  55  76 /  20  60  50  20
Beaver OK                  59  81  58  78 /  40  60  70  40
Boise City OK              53  78  51  74 /  30  20  30  40
Borger TX                  60  81  58  80 /  20  50  50  20
Boys Ranch TX              58  78  54  78 /  20  50  30  20
Canyon TX                  57  77  53  77 /  10  70  50  30
Clarendon TX               59  78  56  75 /  20  70  70  30
Dalhart TX                 54  76  51  75 /  20  30  30  30
Guymon OK                  56  79  55  77 /  30  30  50  30
Hereford TX                57  76  53  78 /  10  70  30  30
Lipscomb TX                59  80  57  78 /  30  60  80  40
Pampa TX                   58  78  56  77 /  20  60  70  30
Shamrock TX                60  80  58  78 /  30  70  80  30
Wellington TX              61  81  59  78 /  40  70  80  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 7 AM CDT this morning for TXZ001>003-006>008-
     011>013-016>018-317.

OK...Flood Watch until 7 AM CDT this morning for OKZ001-002.

&&

SHORT TERM...05
LONG TERM....07
AVIATION...02
Hazardous weather outlook, May 31, 10:32 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1132 PM CDT Wed May 31 2023

OKZ001>003-TXZ001>020-317-011115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1132 PM CDT Wed May 31 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Rest of Tonight.

Thunderstorms are expected the rest of tonight across the Oklahoma
and Texas Panhandles. Any storms that form should remain below
severe levels at this time. However, the strongest storms will be
capable of producing very heavy rainfall, which will likely lead
to flooding or flash flooding. A Flood Watch remains in effect
until 7 AM Thursday for western and central sections of the
Oklahoma and Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday through Tuesday. Some
strong to severe thunderstorms with flooding potential cannot be
ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 31, 8:34 PM CST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
934 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     Tstm Wnd Gst     2 WNW Fritch            35.65N 101.62W
05/31/2023  M60 MPH          Moore              TX   Mesonet

            Measured at WT Mesonet.

&&

PAV
Local storm report, May 31, 8:37 PM CST, 4 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
937 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     Tstm Wnd Gst     1 WNW Fritch            35.65N 101.61W
05/31/2023  M60 MPH          Hutchinson         TX   Mesonet

            Corrects previous tstm wnd gst report from 2
            WNW Fritch. Measured at WT Mesonet.

&&

PAV
Special weather statement, May 31, 8:38 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
938 PM CDT Wed May 31 2023

TXZ009-010-014-015-010315-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
938 PM CDT Wed May 31 2023

...Strong thunderstorms will impact portions of northwestern Wheeler,
northeastern Gray, southeastern Roberts and southwestern Hemphill
Counties through 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Miami to 5 miles northwest of
Briscoe. Movement was north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canadian, Miami, Briscoe, Wheeler, New Mobeetie, Lora and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3586 10081 3594 10032 3541 10018 3540 10067
TIME...MOT...LOC 0238Z 158DEG 19KT 3561 10064 3564 10036

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Local storm report, May 31, 9:42 PM CST, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1042 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     Flash Flood      Amarillo                35.20N 101.82W
05/31/2023                   Potter             TX   Public

            Numerous reports of water covered roads with
            fast flowing water across town, becoming
            impassable in several areas. Drainage
            ditches and playa lakes overflowing onto
            roads and encroaching on homes in the
            southwest side of Amarillo.

&&

AJH
Local storm report, May 31, 9:47 PM CST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1047 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     Flash Flood      Amarillo                35.20N 101.82W
05/31/2023                   Potter             TX   NWS Employee

            Corrects previous flash flood report from
            Amarillo. Numerous reports of water covered
            roads with fast flowing water across town,
            becoming impassable in several areas.
            Drainage ditches and playa lakes overflowing
            onto roads and encroaching on homes in the
            southwest side of Amarillo.

&&

AJH
Special weather statement, May 31, 10:34 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1134 PM CDT Wed May 31 2023

OKZ003-TXZ005-010500-
Beaver OK-Lipscomb TX-
1134 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of southeastern Beaver
and northeastern Lipscomb Counties through MIDNIGHT CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Follett, or 11 miles northeast of Lipscomb, moving
north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Follett and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3631 10001 3630 10023 3667 10033 3670 10000
      3650 10000
TIME...MOT...LOC 0434Z 175DEG 25KT 3635 10013

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dallam

When
June 1, 1:19 AM CST to 1:25 AM CST
Where
Dallam forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114805.